Oklahoma, 2015

Winter Weather in Oklahoma, March 3 to 4, 2015

March 3 to 4, 2015 · NWS AMA · 2 events in 2 counties and zones

As much as 2 inches of snow accumulated across the central and eastern portion of the Oklahoma Panhandle from the evening of the 3rd through the afternoon of the 4th. 7 inches at Floris (Beaver County).

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

As much as 2 inches of snow accumulated across the central and eastern portion of the Oklahoma Panhandle from the evening of the 3rd through the afternoon of the 4th.

The following is a list of snowfall amounts by county: 2 inches at Guymon (Texas County); 1.7 inches at Floris (Beaver County).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Mar 3, 5:39 PM CST, 3 hours 21 minutes earlier.

Area forecast discussion, Mar 3, 5:39 PM CST, 3 hours 21 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
539 PM CST TUE MAR 3 2015

.AVIATION...
CONDITIONS WILL CONTINUE TO GO DOWNHILL BOTH IN THE CEILING
DEPARTMENT AND THE VISIBILITY DEPARTMENT. RAIN AND SNOW SHOULD VISIT
THE DHT AND GUY TAF SITES FIRST...MAYBE AROUND MIDNIGHT...THEN THE
RAIN SHOULD SWITCH OVER TO SNOW BEFORE SUNRISE IN THESE AREAS. SNOW
SHOULD PREVAIL FOR MUCH OF WEDNESDAY...BUT IT COULD SHUT OFF AT GUY
BEFORE THE END OF THIS FORECAST.

AT AMA...CIGS AND VISIBILITIES WILL ALSO DECREASE THROUGH THE NIGHT
INTO EARLY WEDNESDAY MORNING. THERE COULD BE A PERIOD OF FREEZING
RAIN AFTER MIDNIGHT BEFORE THE PRECIP CHANGES OVER TO SNOW TOWARD
SUNRISE. THEN SNOW SHOULD CONTINUE FOR THE REST OF THE FORECAST.

NORTHEAST WINDS WILL INCREASE INTO THE 15 TO 25 KNOT RANGE WITH
HIGHER GUSTS AT ALL TAF STIES OVERNIGHT AND THEY SHOULD CONTINUE
INTO WEDNESDAY AFTERNOON.

&&

.PREV DISCUSSION... /ISSUED 245 PM CST TUE MAR 3 2015/

DISCUSSION...

EARLY THIS AFTERNOON UPPER AIR ANALYSIS SHOWS A POSITIVELY TILTED
UPPER TROUGH APPROACHING THE ROCKIES WITH A CLOSED LOW APPROACHING
BAJA CALIFORNIA. MODEL GUIDANCE IS IN GOOD AGREEMENT IN KEEPING
THESE TWO FEATURES IN PHASE AS THEY MOVE EASTWARD TOWARD THE AREA
TONIGHT. A LEAD SHORTWAVE OVER THE NORTHERN AND CENTRAL PLAINS HAS
ALREADY FORCED A COLD FRONT THROUGH THE OKLAHOMA PANHANDLE AND INTO
THE NORTHERN TEXAS PANHANDLE. SOUTHWARD SURGE OF COLD AIR MASS
WILL CONTINUE IN ADVANCE OF APPROACHING TROUGH. MODELS HAVE NOT
HANDLED THESE SCENARIOS PARTICULARLY WELL LATELY WITH A TENDENCY FOR
A SLOWER INTRUSION OF COLDEST AIR BEHIND THE FRONT. THIS IN ADDITION TO
SMALL DIFFERENCES IN SHORT TERM GUIDANCE LEADS TO SOME UNCERTAINTY
WITH TIMING OF PRECIPITATION TYPE TRANSITION THIS EVENING AND
TONIGHT.

WATER VAPOR ANALYSIS SHOWS A FAIRLY EXTENSIVE SUBTROPICAL MOISTURE
PLUME AHEAD OF THE APPROACHING TROUGH STREAMING THROUGH NORTHERN
MEXICO INTO NEW MEXICO AND TEXAS. LARGE SCALE ASCENT INCREASES
MARKEDLY THIS EVENING AND CONTINUES THROUGH AT LEAST THE FIRST HALF
OF TOMORROW. THERE IS SOME UNCERTAINTY IN DURATION AND EXTENSIVENESS
OF MID/UPPER LEVEL MOISTURE FOR ICE CRYSTAL INTRODUCTION INITIALLY
WITH 12Z NAM TRENDING SLIGHTLY DRIER ALOFT TOMORROW THAN PREVIOUS
RUNS AND WILL NEED TO MONITOR THIS TREND FOR POTENTIALLY LOWER
AMOUNTS THAT CURRENT IN THE FORECAST. FOR NOW SNOW ACCUMULATION
TOTALS OF 2 TO 3 INCHES WILL BE COMMON ACROSS THE NORTHERN PORTION OF
THE TEXAS PANHANDLE AND THE OKLAHOMA PANHANDLE WITH 1 TO 2 INCHES
MORE LIKELY FURTHER SOUTH WHERE THE DURATION OF MIX PRECIPITATION
TYPE SHOULD LAST LONGER. LOCALLY HIGHER AMOUNTS WILL BE POSSIBLE.
HAVE ISSUED A WINTER WEATHER ADVISORY FOR THE ENTIRE AREA FOR A MIX
OF LIGHT SNOW...FREEZING DRIZZLE...AND POSSIBLY SLEET. BUFKIT
SOUNDINGS SHOW SHALLOW COLD SUB-FREEZING LAYER BEHIND THE FRONT WITH
WARM LAYER ALOFT SUPPORTIVE OF SOME LIGHT FREEZING RAIN OR FREEZING
DRIZZLE...POSSIBLY MIXED WITH SLEET. COLUMN COOLING WITH CONTINUED
POST-FRONTAL COLD ADVECTION SHOULD RESULT IN A CHANCE OVER TO ALL
SNOW AFTER MIDNIGHT TONIGHT IN THE NORTH AND BY LATE TONIGHT OR EARLY
TOMORROW MORNING IN THE SOUTH.

OUR GUESS AT TIMING IS DETAILED IN THE WINTER WEATHER ADVISORY
PRODUCT WHICH HAS BEEN SEGMENTED INTO TWO SEGMENTS TO ACCOUNT FOR
PRECIPITATION TYPE TRANSITION. IMPACT FROM TRAVEL MAY OCCUR INITIALLY
FROM THE COMBINATION OF RAIN PRECEDING THE COLD SURGE THAT FREEZES ON
ROAD SURFACES AS TEMPERATURES FALL THROUGH THE 20S...AND A PERIOD OF
FREEZING DRIZZLE THAT MAY HAPPEN UNTIL SUFFICIENT COOLING ALOFT
OCCURS FOR ALL SNOW. THE POTENTIAL FOR SNOW ACCUMULATION INCLUDING
SNOW PACKED ROADS INCREASES LATER TONIGHT AND TOMORROW MORNING. 20-25
KNOT POST FRONTAL NORTHEASTERLY WINDS MAY BE ENOUGH FOR AREAS OF
BLOWING SNOW AND REDUCED VISIBILITIES ESPECIALLY AS RATIOS INCREASE
LATER IN THE EVENT LATE TOMORROW MORNING THROUGH TOMORROW AFTERNOON.

NO SIGNIFICANT CHANGES WERE MADE FROM PREVIOUS FORECAST DURING THE
LONG TERM PERIOD. DRY WEATHER IS EXTENDED THEN WITH THE BIGGEST
CHALLENGE BEING TEMPERATURES. UNCERTAINTY LIES IN HOW FAR EAST THE
UPPER RIDGE CAN BUILD BY LATE IN THE FORECAST PERIOD AND
CONSEQUENTLY HOW WARM WE WILL BE. TEMPERATURE SHOULD REACH AT LEAST
NORMAL VALUES FOR EARLY MARCH BY THE WEEKEND.

BRB

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...WINTER WEATHER ADVISORY FROM 9 PM THIS EVENING TO 6 PM CST
     WEDNESDAY FOR THE FOLLOWING ZONES: DALLAM...HANSFORD...
     LIPSCOMB...OCHILTREE...SHERMAN.

     WINTER WEATHER ADVISORY FROM MIDNIGHT TONIGHT TO MIDNIGHT CST
     WEDNESDAY NIGHT FOR THE FOLLOWING ZONES: ARMSTRONG...
     CARSON...COLLINGSWORTH...DEAF SMITH...DONLEY...GRAY...
     HARTLEY...HEMPHILL...HUTCHINSON...MOORE...OLDHAM...POTTER...
     RANDALL...ROBERTS...WHEELER.

OK...WINTER WEATHER ADVISORY FROM 9 PM THIS EVENING TO 6 PM CST
     WEDNESDAY FOR THE FOLLOWING ZONES: BEAVER...CIMARRON...
     TEXAS.

&&

15/18
Hazardous weather outlook, Mar 3, 3:21 PM CST, 5 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
321 PM CST TUE MAR 3 2015

OKZ001>003-TXZ001>020-040930-
CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB-
HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON-
GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH-
321 PM CST TUE MAR 3 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...TONIGHT.

RAIN WILL TRANSITION TO A MIX OF LIGHT SNOW...FREEZING DRIZZLE...AND
POSSIBLY SLEET THIS EVENING AND EARLY TONIGHT. LATER TONIGHT LIGHT
SNOW WILL BECOME THE DOMINANT PRECIPITATION TYPE ACROSS THE OKLAHOMA
PANHANDLE AND NORTHERN TEXAS PANHANDLE. ROADS ARE EXPECTED TO BECOME
SNOW PACKED AND ICY RESULTING IN HAZARDOUS TRAVEL CONDITIONS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

SNOW WILL CONTINUE ACROSS THE OKLAHOMA PANHANDLE AND NORTHERN TEXAS
PANHANDLE TOMORROW. FURTHER SOUTH...ACROSS THE SOUTHERN TEXAS
PANHANDLE...A MIX OF LIGHT SNOW...FREEZING DRIZZLE...AND POSSIBLY
SLEET WILL CONTINUE EARLY WEDNESDAY MORNING AND WILL TRANSITION TO
ALL SNOW BY AROUND MIDDAY. SNOW ACCUMULATIONS WILL RANGE FROM ONE TO
THREE INCHES WITH LOCALLY HIGHER AMOUNTS. GUSTY NORTHEAST WINDS OF 15
TO 25 MPH WILL RESULT IN AREAS OF BLOWING SNOW THAT MAY REDUCE
VISIBILITY AT TIMES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME. SPOTTERS AND
COOPERATIVE OBSERVERS ARE ASKED TO RELAY SNOWFALL REPORTS TO THE
NATIONAL WEATHER SERVICE.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 winter weather. Local standard time, as filed.

Winter Weather, Beaver

When
March 3, 9:00 PM CST to March 4, 6:00 PM CST
Where
Beaver forecast zone
Reported by
CoCoRaHS
Coordinates
36.750, -100.477 (the zone’s center; the record gives no point)

A CoCoRaHS observer measured 1.7 inches of snow accumulation at Floris at 7 AM CST.

Winter Weather, Texas

When
March 3, 9:00 PM CST to March 4, 6:00 PM CST
Where
Texas forecast zone
Reported by
Broadcast Media
Coordinates
36.748, -101.490 (the zone’s center; the record gives no point)

Broadcast media estimated 2 inches of snow accumulation at Guymon as of 7 AM CST.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2015Every state in 2015This day in weather historyWarnings in Oklahoma, March 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 566090, 566091.